Incidence of Clostridium difficile-associated diarrhea before and after autologous peripheral blood stem cell transplantation for lymphoma and multiple myeloma
Department of Medicine, Division of Hematology, University of Texas Health Science Center, San Antonio, TX 78229-3900, USA.Bone Marrow Transplantation (Impact Factor: 3.57). 04/2006; 37(5):517-21. DOI: 10.1038/sj.bmt.1705269
Diarrhea is a major cause of morbidity and discomfort for patients undergoing high-dose chemotherapy and autologous peripheral blood stem cell transplantation (APBSCT). There are multiple causes of diarrhea in patients undergoing transplantation including antineoplastic chemotherapy, antimicrobials and infection, including Clostridium difficile as the most common pathogen involved. The purpose of this study was to determine the incidence of C. difficile-associated diarrhea (CDAD) 1 week before and 30 days after APBSCT, and to identify risk factors for the development of CDAD including diagnosis. Two hundred and forty-two patients underwent APBSCT for multiple myeloma and lymphoma between October 1996 and October 2001 in two teaching hospitals. Diarrhea was reported in 157 (64.9%) subjects. One hundred and thirty-five out of the 157 subjects were tested for the presence of C. difficile toxin A. These subjects constitute the study group. The incidence of CDAD was 15%. Two thirds of the patients who developed CDAD had multiple myeloma and one third had lymphoma; this difference did not attain statistical significance. The use of cephalosporins (P = 0.03) and the use of intravenous vancomycin (P = 0.02) were the only identified risk factors associated with the development of CDAD. Patients treated with paclitaxel as part of the mobilization regimen had a lower incidence of CDAD than patients who received hematopoietic growth factor only (P = 0.01).
Full-text previewDOI: · Available from: nature.com
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.
[Show abstract] [Hide abstract]
- "Additional risk factors include advanced age (older than 65 years), longer hospital stay, increased numbers of morbidities, taking immunosuppressive medications or chemotherapy, recent gastrointestinal (GI) surgery, inflammatory bowel disease, and history of CDI in the past. Recently, proton pump inhibitors are also believed to increase the risk of CDI, possibly by gastric acid suppression. "
ABSTRACT: Clostridium difficile infection (CDI) is currently a leading cause of antibiotic and health care-related diarrhea. The incidence and the severity of CDI-related diarrhea have increased dramatically in the USA and Europe in the past few decades. The emergence of multidrug-resistant hypervirulent strains of C. difficile has led to an increase in mortality. Fecal microbiota transplantation (FMT) (also known as fecal bacteriotherapy) has been utilized sporadically since the 1950s; and currently, the interest in using FMT has grown again in the past few years for the treatment of CDI and other chronic gastrointestinal diseases. FMT has shown to be effective, cheap, and has very few side effects. It is believed to manipulate and restore the gut microbiota, and therefore enhances the growth of "healthy" bacteria that break the cycle of recurrent CDI. This article focus on the recent case reports on FMT, and general approach to patients undergoing this therapy. Data were obtained through a literature search via PubMed and Google.North American Journal of Medical Sciences 06/2013; 5(6):339-43. DOI:10.4103/1947-2714.114163
- [Show abstract] [Hide abstract]
ABSTRACT: Die Clostridium difficile assoziierte Diarrhö (CDAD) wird häufig als lästige und relativ banale Nebenwirkung einer Antibiotikatherapie angesehen. Während schon in den 1980er und 90er Jahren Morbidität, Mortalität und entsprechend auch die Kosten von CDAD beträchtlich waren, sind diese aufgrund des Aufkommens eines hochvirulenten Stamms von Clostridium difficile (C. difficile) Anfang 2000 deutlich angestiegen. Die pathogenetischen Schlüsselereignisse sind Veränderungen der Darmflora nach Antibiotikagabe, Kolonisation mit einem toxinbildenden C. difficile und dessen intraluminale Vermehrung. Die Therapie besteht bei milden Formen im Absetzen der angeschuldigten Medikamente, bei mäßig bis schwer ausgeprägten Erkrankungen erfolgt die Gabe von Metronidazol oder Vancomycin per os. Als ultima ratio bei toxischem Megakolon muss die subtotale Hemikolektomie erwogen werden. Der verantwortungsvolle Einsatz von Antibiotika (,,antibiotic stewardship“) in Kombination mit spitalhygienischen Maßnahmen sind essenziell, um Ausbrüchen vorzubeugen und sie einzudämmen.Der Gastroenterologe 05/2007; 2(3). DOI:10.1007/s11377-007-0077-6
- [Show abstract] [Hide abstract]
ABSTRACT: To provide clinicians with the most reliable, updated evidence to support clinical decision-making and improve outcomes for patients with cancer who are at increased risk for infection. Review of two evidence-based summaries of prevention of infection interventions published by the Oncology Nursing Society; MEDLINE and guidelines.gov literature review. Handwashing is the most important intervention to prevent infection in patients with cancer. Guidelines-based intravascular catheter care and preventive activities can reduce infection incidence in this vulnerable patient population. Understanding risk factors for aggressive pathogens can help identify patients for rapid surveillance and isolation procedures. Additional multi-site research is required in oncology settings to recommend recent interventions for practice. Oncology nurses should assess their adherence to evidence-based guidelines on infection prevention. Outcomes are optimized when clinicians identify high-risk patients and provide scientifically supported interventions.Seminars in Oncology Nursing 09/2007; 23(3):174-83. DOI:10.1016/j.soncn.2007.05.002